Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 144, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2008, 9:21 PM CDT for Clark County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 9:21 PM CDT (02:21 UTC)
- Expired
- Jul 20, 2008, 10:00 PM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Clark County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:29 PM CDT | HAIL 0.75 | 2 W Greenwood, WI | HAIL FELL AT HOME OF COUNTY LAW ENFORCEMENT DISPATCHER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 210221
SVRARX
WIC019-210300-
/O.NEW.KARX.SV.W.0144.080721T0221Z-080721T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
921 PM CDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLARK COUNTY IN CENTRAL WISCONSIN...
* UNTIL 1000 PM CDT
* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MEAD LAKE...OR 19 MILES NORTH OF
NEILLSVILLE...MOVING SOUTHEAST AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREENWOOD AND HOG CORNERS AROUND 930 PM...
LOYAL AND CHRISTIE AROUND 940 PM...
VEEFKIND AROUND 950 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4471 9030 4464 9030 4451 9050 4479 9088
4491 9069
TIME...MOT...LOC 0221Z 309DEG 28KT 4480 9070
$$
043 follow-up statements
000
WWUS53 KARX 210235
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 PM CDT SUN JUL 20 2008
WIC019-210300-
/O.CON.KARX.SV.W.0144.000000T0000Z-080721T0300Z/
CLARK WI-
935 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CLARK COUNTY...
AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR GREENWOOD...OR 13 MILES NORTH OF
NEILLSVILLE...MOVING SOUTHEAST AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOYAL AND CHRISTIE AROUND 940 PM...
VEEFKIND AROUND 950 PM...
GRANTON AND THE NEILLSVILLE MUNICIPAL AIRPORT AROUND 955 PM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4471 9030 4464 9030 4451 9050 4472 9079
4488 9065 4488 9063
TIME...MOT...LOC 0235Z 309DEG 28KT 4473 9058
$$
04000
WWUS53 KARX 210244
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
944 PM CDT SUN JUL 20 2008
WIC019-210300-
/O.CON.KARX.SV.W.0144.000000T0000Z-080721T0300Z/
CLARK WI-
945 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CLARK COUNTY...
AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LOYAL...OR 10 MILES NORTH OF
NEILLSVILLE...MOVING SOUTHEAST AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VEEFKIND AROUND 950 PM...
GRANTON AND THE NEILLSVILLE MUNICIPAL AIRPORT AROUND 955 PM...
CHILI CORNERS AND CHILI AROUND 1000 PM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4451 9050 4465 9070 4484 9055 4471 9030
4464 9030
TIME...MOT...LOC 0245Z 309DEG 28KT 4468 9050
$$
04000
WWUS53 KARX 210256
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
956 PM CDT SUN JUL 20 2008
WIC019-210306-
/O.EXP.KARX.SV.W.0144.000000T0000Z-080721T0300Z/
CLARK WI-
956 PM CDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY EXPIRES
AT 1000 PM CDT...
AT 930 PM THE PUBLIC REPORTED HALF INCH HAIL SOUTHWEST OF GREENWOOD.
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
LAT...LON 4451 9050 4465 9070 4484 9055 4471 9030
4464 9030
TIME...MOT...LOC 0256Z 309DEG 28KT 4462 9041
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:06 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 3:06 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 306 PM CDT SUN JUL 20 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY FORECAST FOCUS MAINLY ON RAIN CHANCES TONIGHT THROUGH TUESDAY. TEMPERATURES ALSO TRENDING COOLER/ WEAK SURFACE FLOW CONTINUES ACROSS THE REGION PER 18Z SURFACE ANALYSIS. LOW PRESSURE SEEN OVER NORTHERN MN UNDER INFLUENCE OF UPPER SHORT WAVE TROUGH NEAR LAKE OF THE WOODS. ALSO A CIRCULATION SEEN IN THE VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS OVER WESTERN MN. STARTED THE DAY WITH LOTS OF LOW STRATUS/FOG AND THIS HAS BROKEN UP AND LIFTED INTO CUMULUS OVER MN/WI. CASTELLANUS FIELD OVER WESTERN IA INTO SOUTHWEST MN HAS BEEN BUBBLING INTO SPOTTY SHRA/TSRA. WILL HAVE TO WATCH SEVERAL AREAS FOR THE RAIN POTENTIAL TONIGHT. THE MN CIRCULATION...AND THE SHORT WAVE TO THE NORTH BOTH LOOK TO SLOWLY MEANDER ACROSS THE REGION TONIGHT. P/V ADVECTION AHEAD OF THEM COULD RESULT IN SCATTERED CONVECTION DURING THE EVENING AND THROUGH THE NIGHT. ALL OF THIS OVER THE NORTHEAST HALF OF THE FORECAST AREA. MEANWHILE...THE ACTIVITY TO THE WEST LOOKS TO LINE UP FROM WNW-ESE ACROSS IA WHERE BEST MOISTURE TRANSPORT AND BAROCLINICITY CAN BE REALIZED. NORTHERN FRINGES OF THIS RAIN POTENTIAL TO CLIP THE IA AND SOUTHWEST WI PORTION OF THE FORECAST AREA. BEST ACTION LOOKS TO REMAIN IN THE DMX/DVN FORECAST AREAS...WHERE SOME TRAINING AND REGENERATION ON THE BACK SIDE WILL BE POSSIBLE. FINAL CONCERN...FOG POTENTIAL TONIGHT. WEAK FLOW AND A SATURATED BOUNDARY LAYER LED TO FOG LAST NIGHT...AND SIMILAR SETUP TONIGHT. OPTED TO CONFINE FOG MENTION IN THE GRIDS TO THE EASTERN 2/3 OF THE FORECAST AREA. LEFT THE WEST OUT OF IT AS IT HAS THE BEST CHANCE TO SEE ENOUGH CLOUD/WIND TO PRECLUDE WIDESPREAD FORMATION. MAY SEE SOME LINGERING RAIN ACROSS THE SOUTH INTO MONDAY MORNING... AND MAY ALSO HAVE SOME SPOTTY ACTIVITY ACROSS THE REMAINDER OF THE AREA THROUGH THE DAY MONDAY AS THE UPPER WAVE SLOWLY TRACKS THROUGH THE GREAT LAKES. TROUGH DEEPENS AND DEVELOPS A CLOSED CIRCULATION OVER THE LAKES...WITH THE LAST SHORT WAVE TROUGH DROPPING DOWN THE BACK SIDE OF THE TROUGH MONDAY NIGHT AND EARLY TUESDAY. MODELS HAVE BEEN TRENDING SLOWER WITH THIS EVOLUTION. MODEL SOLUTIONS HAVE BEEN HIT AND MISS WITH THE RAIN POTENTIAL TUESDAY...BUT WITH THIS SLOWER TREND...THINKING THAT THERE MAY BE ENOUGH SUPPORT FOR LINGERING SHOWERS/ISOLATED THUNDER OVER WI COUNTIES ON TUESDAY WITH THE COOLER POOL OF AIR OVERHEAD. AFTER CONFERRING WITH GRB/MKX...OPTED TO INCLUDE A LOW CHANCE. HIGH PRESSURE TO FINALLY BUILD IN TUESDAY NIGHT/WEDNESDAY. BUT COLD SOURCE REGION FOR THIS AIRMASS...SO TEMPERATURES BELOW NORMAL EXPECTED. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY MEDIUM RANGE MODEL SOLUTIONS SHOWING RATHER GOOD AGREEMENT WITH THE OVERALL PATTERN FOR THE REST OF THE WEEK AND NEXT WEEKEND. POSITIVELY TILTED UPPER RIDGE OVERHEAD WEDNESDAY...BUT THIS GETS QUICKLY FLATTENED AS THE NEXT SHORT WAVE TROUGH MOVES ALONG THE INTERNATIONAL BORDER BY THURSDAY. THIS WAVE WILL THEN TRACK TOWARD THE GREAT LAKES...BRINGING SOME FORCING AND A COLD FRONT FOR A CHANCE AT THUNDERSTORMS AGAIN WEDNESDAY NIGHT AND THURSDAY. DEPENDING ON HOW QUICKLY THIS TROUGH PROGRESSES EAST...THINK FRIDAY LOOKS DRY. THEN THE UPPER RIDGE BUILDS AGAIN FOR THE WEEKEND. MW && .AVIATION... 500 MB SHORTWAVE TROUGH WILL SLIP SOUTHEAST ACROSS THE GREAT LAKES THIS EVENING...WITH A LINGERING FRONTAL BOUNDARY AND MOIST/UNSTABLE AIRMASS HELPING TO TRIGGER SHRA/TS LATE THIS AFTERNOON THROUGH TONIGHT. THE ACTIVITY LOOKS TO BE SCATTERED IN NATURE AT THE MOMENT...AND WILL LEAVE MENTION OUT OF KRST/KLSE FOR NOW. UPDATES MAY BE NEEDED TO COVER THE CHANCES IF RADAR TRENDS WARRANT IT. ANOTHER SHORTWAVE TROUGH LOOKS TO DIVE EAST/SOUTHEAST OUT OF THE NORTHERN/CENTRAL PLAINS TONIGHT...BRINGING CLOUDS/PCPN TO PORTIONS OF IA/ILL ON EARLY ON MON. IMPACT LOCALLY WILL LIKELY ONLY BE SOME MID LEVEL CLOUDINESS. HOWEVER...CYCLONIC FLOW ALOFT...ALONG WITH THE PERSISTENT MOIST/UNSTABLE AIRMASS AND LINGER FRONTAL BOUNDARIES...SHOULD RESULT IN MORE AFTERNOON CU DEVELOPMENT...AND THREAT FOR SHRA/TS. AGAIN...THE BETTER CHANCES LOOK TO LIE EAST OF THE MISSISSIPPI RIVER. BUFKIT SOUNDINGS HINT AT A SHALLOW LAYER OF MOISTURE TRAPPED UNDER AN INVERSION OVERNIGHT TONIGHT...WHICH COULD RESULT IN SOME LOW STRATUS/FOG FORMATION. CONFIDENCE NOT HIGH IN THIS...SO ASIDE FROM THE VCFG MENTION FOR VALLEY POTENTIAL AT KLSE...WILL LEAVE OUT OF TAFS. AGAIN...SOMETHING THAT WILL HAVE TO BE MONITORED. RIECK && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. &&
Hazardous weather outlook, Jul 20, 2:45 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT SUN JUL 20 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 245 PM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE REGION THIS EVENING...WORKING WITH A MOIST AND UNSTABLE AIRMASS TO SPARK SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THERE LOOKS TO BE SUFFICIENT INSTABILITY AND FAVORABLE WINDS ALOFT THAT A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. OVERALL...THE STORMS SHOULD REMAIN SCATTERED IN NATURE...WITH BETTER CHANCES NORTH AND EAST OF INTERSTATE 94. THE BEST CHANCES FOR THUNDERSTORMS WILL BE THIS EVENING...BETWEEN 6 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CHANCE OF THUNDERSTORMS CONTINUES ACROSS THE AREA ON MONDAY AND TUESDAY. CURRENTLY...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY. ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA ON THURSDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON OR TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
In the hours before
Local storm report, Jul 20, 7:30 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 2 NE SHELDON 43.70N 91.57W
07/20/2008 E0.88 INCH HOUSTON MN PUBLIC
&&
ADAMSLocal storm report, Jul 20, 7:36 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
736 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 W JUMP RIVER 45.36N 90.88W
07/20/2008 E0.88 INCH TAYLOR WI PUBLIC
&&
ADAMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:05 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.